Alert archive / Montana / High Wind Warnings in 2013

High Wind Warning 19, NWS Great Falls, MT

May 13, 2013

NWS Great Falls, MT issued this high wind warning at May 13, 2013, 2:51 PM MDT. It took effect at May 13, 2013, 6:00 PM MDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2013, 2:51 PM MDT (20:51 UTC)
In effect from
May 13, 2013, 6:00 PM MDT
Expired
May 14, 2013, 10:05 AM MDT
In force
16 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WWUS75 KTFX 132051
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
251 PM MDT MON MAY 13 2013

MTZ009-048-140300-
/O.UPG.KTFX.HW.A.0014.130514T0000Z-130514T1800Z/
/O.NEW.KTFX.HW.W.0019.130514T0000Z-130514T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
251 PM MDT MON MAY 13 2013

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON
MDT TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: A COLD FRONT WILL CROSS THE NORTHERN AND
  SOUTHERN ROCKY MOUNTAINS EARLY THIS EVENING COMBINING WITH WINDS
  ALOFT TO BRING STRONG AND GUSTY SURFACE WINDS ACROSS THE ROCKIES
  AND ADJACENT PLAINS. WINDS WILL DIMINISH BY NOON TUESDAY. STRONG
  AND GUSTY WINDS COULD CAUSE DIFFICULT DRIVING CONDITIONS.

* WINDS: WEST WINDS 35 TO 45 MPH WITH GUSTS TO 70 MPH ARE
  EXPECTED.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ010-140300-
/O.NEW.KTFX.HW.W.0019.130514T0000Z-130514T1800Z/
EASTERN GLACIER-
INCLUDING THE FOLLOWING LOCATIONS...CUT BANK
251 PM MDT MON MAY 13 2013

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON
MDT TUESDAY. 

* TIMING AND MAIN IMPACT: A COLD FRONT WILL CROSS THE NORTHERN AND
  SOUTHERN ROCKY MOUNTAINS EARLY THIS EVENING COMBINING WITH WINDS
  ALOFT TO BRING STRONG AND GUSTY SURFACE WINDS ACROSS THE ROCKIES
  AND ADJACENT PLAINS. WINDS WILL DIMINISH BY NOON TUESDAY. STRONG
  AND GUSTY WINDS COULD CAUSE DIFFICULT DRIVING CONDITIONS.

* WINDS: WEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH ARE
  POSSIBLE.

* LOCATIONS AFFECTED INCLUDE: CUT BANK

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
3 follow-up statements
091 
WWUS75 KTFX 140224
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
824 PM MDT MON MAY 13 2013

MTZ009-010-048-141400-
/O.CON.KTFX.HW.W.0019.000000T0000Z-130514T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
824 PM MDT MON MAY 13 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TUESDAY. 

* TIMING AND MAIN IMPACT: A COLD FRONT WILL CROSS THE NORTHERN AND
  SOUTHERN ROCKY MOUNTAINS THIS EVENING COMBINING WITH WINDS
  ALOFT TO BRING STRONG AND GUSTY SURFACE WINDS ACROSS THE ROCKIES
  AND ADJACENT PLAINS. WINDS WILL DIMINISH BY NOON TUESDAY. STRONG
  AND GUSTY WINDS COULD CAUSE DIFFICULT DRIVING CONDITIONS.

* WINDS: WEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH ARE 
  POSSIBLE.

* LOCATIONS AFFECTED INCLUDE: CUT BANK

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
498 
WWUS75 KTFX 141034
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 AM MDT TUE MAY 14 2013

MTZ010-141145-
/O.CAN.KTFX.HW.W.0019.000000T0000Z-130514T1800Z/
EASTERN GLACIER-
INCLUDING THE FOLLOWING LOCATIONS...CUT BANK
434 AM MDT TUE MAY 14 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

BRISK WINDS WILL CONTINUE THROUGH THE MORNING HOWEVER DAMAGING
WINDS ARE NO LONGER EXPECTED.

$$

MTZ009-048-141800-
/O.CON.KTFX.HW.W.0019.000000T0000Z-130514T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
434 AM MDT TUE MAY 14 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY. 

* TIMING AND MAIN IMPACT: STRONG AND GUSTY WINDS ARE EXPECTED THIS
  MORNING. WINDS WILL DIMINISH BY NOON TODAY. THESE STRONG COULD
  CAUSE DIFFICULT DRIVING CONDITIONS.

* WINDS: WEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH ARE EXPECTED.
  WINDS WILL DECREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH AFTER
  NOON.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
022 
WWUS75 KTFX 141605
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1005 AM MDT TUE MAY 14 2013


MTZ009-048-141715-
/O.CAN.KTFX.HW.W.0019.000000T0000Z-130514T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
1005 AM MDT TUE MAY 14 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

STRONG WINDS HAVE DIMINISHED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at May 13, 12:00 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 13, 12:00 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1200 PM MDT Mon May 13 2013

.UPDATE...
No major changes to the current forecast package for this
afternoon. Temperatures have warmed up into the 60s and 70s
across much of the area and on track to reach into the 80s.
Thunderstorms should develop ahead of a cold front, initially
over the mountains of central Montana late in the afternoon. These
storms will push east and exit the area by late this evening. Wind
still appears to be the main threat with the storms due to dry air
in the mid levels and below cloud level. A few storms could become
severe with wind gusts over 58 mph. Gusty winds will develop along
and behind the cold front as it sweeps through the area early in the
evening. Langlieb

&&

.AVIATION...
UPDATED 1800Z.
VFR will prevail through the next 24 hours. A low pressure trough to
the west will move into Montana today. Ahead of it unstable
afternoon conditions will yield a chance of isolated to scattered
showers and thunderstorms over portions of Central Montana. Any
thunderstorms could develop erratic wind gusts in excess of 50 kts
along with isolated small hail. A cold front will cross the Rockies
after 00z Tuesday and move quickly east across the region. Strong
winds are expected around frontal passage with a shift in direction.
Elevated winds will remain into the day Tuesday with clearing skies.

&&

.PREV DISCUSSION...
/ISSUED 539 AM MDT Mon May 13 2013/

Today through Wednesday...Near record highs are possible once again
today before a strong Pacific storm system pushes into the Northern
Rockies. West-southwesterly winds will begin to increase by
midday, however the main hazard for today will be the potential
for strong and possibly severe thunderstorms this afternoon as a
dynamically strong shortwave trough and surface cold front arrive.
Convection will initialize over western Montana this afternoon
well ahead of the cold front and then cross the Continental Divide
and into north-central and southwest Montana later this afternoon
and evening. High precipitable water values 1 to 2 standard
deviations above average, instability and strong upper-level
dynamics will support more organized and possibly severe
thunderstorms with damaging winds the primary threat. Along the
Rocky Mountain Front and adjacent plains, downslope conditions may
limit thunderstorm coverage. The cold frontal passage is expected
to move across the forecast area between 00z and 06z. Winds will
remain strong and gusty behind the frontal passage, especially
along the Rocky Mountain Front and have added a High Wind Watch
for this area beginning at 00z Tuesday through 18z Tuesday. While
locations outside of this area may experience wind gusts greater
than 55 mph behind the cold frontal passage, confidence is lower
that these stronger winds would be widespread so will closely
monitor the situation as the event unfolds. Breezy and much
cooler, yet seasonal conditions are expected on Tuesday with
lingering rain showers along the Continental Divide and the Hi-
Line. Mainly dry conditions are expected on Wednesday over north-
central Montana, however a weak shortwave embedded within westerly
flow aloft may trigger an isolated shower or thunderstorm in areas
of higher terrain during the afternoon. High temperatures will
remain near seasonal averages. MLV

Wednesday night through Monday...An upper level low pressure trof
will approach the West Coast Wednesday night and move into the
Pacific Northwest Thursday. This will bring increased moisture
across the Rockies into central Montana. The trof will cross the
Rockies Friday and Friday night. As the trof approaches, Southwest
Montana and the western mountains will become slightly unstable and
the chance for afternoon and evening thunderstorms will increase.
The trof will broaden and remain quite weak as it moves over central
Montana Friday night and Saturday. The trof will finally move east
of the region Saturday. Heights aloft will only rise slowly behind
the trof and, with several disturbances moving through the flow
aloft, the airmass will remain unsettled and become slightly
unstable during the afternoons Sunday and Monday. Temperatures will
generally remain near or slightly below normals through the period.
Zelzer

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  84  45  66  39 /  30  40  10  10
CTB  80  44  63  37 /  30  40  10  10
HLN  85  46  67  42 /  30  40  10  10
BZN  87  44  69  38 /  30  30  10  10
WEY  76  38  65  36 /  20  20  10  10
DLN  83  43  68  39 /  20  20  10  10
HVR  88  49  72  40 /  20  60  20  10
LWT  82  44  65  38 /  20  50  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WATCH from 6 PM MDT this evening through Tuesday
morning Northern Rocky Mountain Front...Southern Rocky Mountain
Front.

&&

weather.gov/greatfalls
Hazardous weather outlook, May 13, 4:07 AM MDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
407 AM MDT MON MAY 13 2013

MTZ009-048-141015-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
407 AM MDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT FROM THIS EVENING THROUGH TUESDAY
MORNING FOR WEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH.

THE COMBINATION OF UNSEASONABLY WARM TEMPERATURES...LOW RH
VALUES...STRONG WINDS...THUNDERSTORMS AND A COLD FRONTAL PASSAGE
WILL ALSO INCREASE FIRE WEATHER CONCERNS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WATCH CONTINUES UNTIL NOON TUESDAY.

WARM TEMPERATURES WILL INCREASE MELTING OF SNOWPACK OUT OF THE
MOUNTAINS. RUNOFF FROM THE MELT WILL CAUSE RIVERS AND STREAMS TO
RISE ACROSS MUCH OF THE ROCKY MOUNTAIN FRONT THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SEVERE WEATHER...HIGH WINDS OR DAMAGE WOULD BE
GREATLY APPRECIATED.

MTZ008-010>015-044>047-049>055-141015-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
407 AM MDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AHEAD
OF A COLD FRONT. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL
BE STRONG DAMAGING WINDS.

THE COMBINATION OF UNSEASONABLY WARM TEMPERATURES...LOW RH
VALUES...STRONG WINDS...THUNDERSTORMS AND A COLD FRONTAL PASSAGE
WILL ALSO INCREASE FIRE WEATHER CONCERNS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WARM TEMPERATURES AND PRECIPITATION WILL INCREASE MELTING OF
SNOWPACK OUT OF THE MOUNTAINS. RUNOFF FROM THE MELT WILL CAUSE
RIVERS AND STREAMS TO RISE ACROSS MUCH OF THE ROCKY MOUNTAIN FRONT
THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SEVERE WEATHER...HIGH WINDS OR DAMAGE WOULD BE
GREATLY APPRECIATED.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:16 AM MDTHigh Wind WatchTFX12 hr

Nearby

High Wind Warnings in Montana, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.